Jump to content

?'s About Heart Attacks And Pots


Guest maia
 Share

Recommended Posts

Guest maia

I have read a few stories lately about people having heart attacks shortly after being diagnosed with pots. This seems to contradict everything doctors have told me abou pots and it having no cardiac risks. Has anyone heard of any statistics for pots and heart attacks? The ones i have read seem to associate the attacks with periodic angina which is either caused by or causes electrical abnormalities then attacks.

Link to comment
Share on other sites

Guest Alex

Maia,

Yikes!

Would you be able to provide with some links to those stories? Now I'm seriously scared. All I've ever read so far pointed at POTS as being chronic but non-life threatening.

Alex

Link to comment
Share on other sites

There are over 3000 members of this forum; as Katherine says above, I'm only aware of one who had a heart attack in my tenure here--which is approaching 10 years. That being said, of 3000 people the incidence of heart attack should be more than one if you just base it on the general population studies-- CDC says it ranges annually from 1 to 7 people per thousand and somewhat depends on where you live; for example the deep South areas of the US have the highest death rates. So that would mean a minimum of about 3 people PER YEAR based on our membership numbers could be having a heart attack (or 30 people in 10 years).

All that being said: many of us are followed by cardiology specialists a minimum of annually AND many of us take medications that control our blood pressure...and many of us are intolerant of some of the things that are correlated with increased risk, like drinking alcohol and smoking. So, we have a better preventative regimen.

In all the years I've been doing reading about POTS (about 18 or 19 years), I've never seen ANY published scholarly research showing increased heart attack risk in our population. However, I can't recall if there are medical studies of folks with POTS being at higher risk for stroke b/c of uncontrolled or very high/very low bp, but from a logical standpoint, that could exist.

Additionally, there IS research showing some people who have developed severe problems with fainting after having cardiac ablation that limits the heart's ability to speed up are at risk for things like head injuries from fainting... which is particularly problematic if you're blood pressure is dropping--the body's natural response is to quicken the heart rate to get blood to precious areas like the brain... The few people I know who have NET transporter defect gene also have sets of problems that differ from most of us with POTS-- my one friend has a ICD and pacemaker, and still faints, and has seizures.

If you want to investigate for yourself, a good resource is google's scholar search b/c it sifts out articles not supported by research.

Link to comment
Share on other sites

I am looking to study cardiology when I feel well, I can almost assure that an increase in HR does not primarily cause heart attacks, and any cardiologist would tell you the same.

A heart attack is usually caused by blocked coronary arteries, which is progressive for years unless you had a genetic form which is rare and runs in family's so you would know.

Second, would be problems with the hearts electrical pathways which would cause an abnormal arrhythmia from an increase heart rate, so just an increase in HR will not cause the attack, there is always a cause.

Pots therefore wont cause a heart attack primarily, but could aggravate a heart problem / artery blockage, even if you didn't have pots just running or swimming would be the same result.

If your concerned you can have a CT Calcium score which assesses the risk of blocked arteries and does not require a dye or huge amount of radiation. However, these are not 100%, but give a good indication.

:)

Link to comment
Share on other sites

Guest maia

Sorry it took me so long. This is one of the blogs. There are a couple comments towards the bottom that mention this. Ill see if i can find the other where a young woman details her situation. http://www.potsrecovery.com/2011/04/chest-pain-and-postural-orthostatic.html I was looking around for reasurrance to all the chest pain and skin discoloration and odd cardiac like symptoms i have been having that were either caused by/happened simultaneously/or are a result of a major pots flare and found that.

Link to comment
Share on other sites

My health issues are with a hyperadenergic dysregulation. While the chances may be small, lets say, I am exposed to really cold temperatures during the winter, or emotional stress or pain, or drinks or medications that mimic adrenaline. Since I have this underlying sensitivity to adrenaline there maybe a possibility with those causes I mentioned above that a cornonary artery(s) could start spasming, which could possible lead me to having a heart attack. When I am under those types of conditions I try to avoid them because I know the cardiac symptoms that come on. The person that I was before could handle those conditions but now I can’t.

My other thought on this topic is those out that are not POTS patients; rather, those that tend to lean more on the slow side with their HR. There are patients that suffer from bradycardia and chronotropic imcompetence as a result of autonomic dysfunction. CI is not good and is a predictor of a cardiac event.

Link to comment
Share on other sites

I have venous and arterial spasming every time I've had an IV or A-line... and I had it as well during a cardiac catheterization at NIH. I had 2 ep cardiologists in the room--one was physically present during the test and I was not on any anesthesia other than local at the insertion site, so I remember everything with clarity. The other was there remotely but was able to see the rhythm and provide a second opinion during any "events. I did end up having a weird run of heart rhythms, mostly inverted sinus, and felt dizzy/faint despite being flat on my back--however, the doctors both said it would pass and that the rhythm I was in was not dangerous. During EVERY test with an IV and/or A-line, I could feel the spasms--it was painful but eventually settled down after 20 or 30 minutes (one of my tests lasted more than 8 hours with lines in while I was inside a PET scanner)

Link to comment
Share on other sites

My health issues are with a hyperadenergic dysregulation. While the chances may be small, lets say, I am exposed to really cold temperatures during the winter, or emotional stress or pain, or drinks or medications that mimic adrenaline. Since I have this underlying sensitivity to adrenaline there maybe a possibility with those causes I mentioned above that a cornonary artery(s) could start spasming, which could possible lead me to having a heart attack. When I am under those types of conditions I try to avoid them because I know the cardiac symptoms that come on. The person that I was before could handle those conditions but now I can’t.

Thank you for this info, this relates to me. I am getting chest pains in these situations which are in the process of being ruled out as cardiac. What symptoms do you have when this happens?

Link to comment
Share on other sites

I have venous and arterial spasming every time I've had an IV or A-line... and I had it as well during a cardiac catheterization at NIH. I had 2 ep cardiologists in the room--one was physically present during the test and I was not on any anesthesia other than local at the insertion site, so I remember everything with clarity. The other was there remotely but was able to see the rhythm and provide a second opinion during any "events. I did end up having a weird run of heart rhythms, mostly inverted sinus, and felt dizzy/faint despite being flat on my back--however, the doctors both said it would pass and that the rhythm I was in was not dangerous. During EVERY test with an IV and/or A-line, I could feel the spasms--it was painful but eventually settled down after 20 or 30 minutes (one of my tests lasted more than 8 hours with lines in while I was inside a PET scanner)

Thank you for the reply MightyMouse, im not sure how i missed it. I know this may be hard, but can you describe how the spasming feels? I had one doc want to give me nitro and another said no so i was told to take propanolol again. It did nothing for me though exccept lower my bp and hr too much. I have also read that it is contra indicated in reynauds and also in prizmentels angina which they said probaby wasnt it but are willing to test through cath -if it will make me feel better. :/

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...